Alert archive / New Jersey / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 21, 2021Bergen County, New Jersey

NWS New York, NY issued this special weather statement at Jul 21, 2021, 11:47 AM EDT for Bergen County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 11:47 AM EDT (15:47 UTC)
Expired
Jul 21, 2021, 12:30 PM EDT
In force
43 min
Issued by
NWS New York, NY

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS81 KOKX 211547
SPSOKX

Special Weather Statement
National Weather Service New York NY
1147 AM EDT Wed Jul 21 2021

NJZ103-104-NYZ071>073-211630-
Western Bergen-Eastern Bergen-Southern Westchester-Bronx-New York
(Manhattan)-
1147 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 1146 AM EDT, a strong thunderstorm was located over Bergenfield,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Yonkers, New Rochelle, White Plains, Hackensack, Bergenfield,
Paramus, Ridgewood, Rutherford, Riverdale, Co-
op City, Fort Lee, Harrison, Englewood, Scarsdale and Oradell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4086 7411 4087 7412 4099 7413 4102 7395
      4100 7389 4103 7384 4105 7372 4092 7369
      4090 7374 4087 7375 4082 7411
TIME...MOT...LOC 1546Z 260DEG 19KT 4091 7401 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 10:50 AM EDT, 57 minutes earlier.

Area forecast discussion, Jul 21, 10:50 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
1050 AM EDT Wed Jul 21 2021

.SYNOPSIS...
A surface trough will remain nearby today, with a cold front
sweeping across this afternoon into early this evening. High
pressure will build tonight into Thursday. The high will then
weaken Thursday night which allows a cold front to pass through
on Friday. High pressure briefly builds back in on Saturday,
followed by a warm front moving through on Sunday. A cold front
moves through late Monday, followed by high pressure building
in on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast is mainly on track. Adjusted temperatures, dewpoints
and winds to reflect current observations. Slowed down timing of
PoPs slightly.

Debris clouds from overnight convection will be across mainly
northern and northwestern sections for a portion of this morning. A
rigorous trough digs down from the eastern lakes late this morning
into this afternoon. This will introduce the chance of showers and
thunderstorms as early as the late morning for western sections,
then for the afternoon hours closer to the metro area and
points east. The CAM consensus basically has the best chance at
convection for the city around the 18-20z time frame, then
further east closer to 20z-21z, and likely ending by 22-23z
across eastern most sections. The best thermal gradient and
previous outflow boundaries may actually set up across the
eastern half of the area for the afternoon. The best combination
of instability, shear, and lapse rates may indeed set up from
about the city and points east. Instability should not be
lacking with MLCAPE values suggest to be in the neighborhood of
1500 to 2000 j/kg. Bulk shear values should range from 30 to 40
kts which will be enough to sustain any convection that
initiates towards or just after mid day. Mid level lapse rates
from many CAM forecast soundings approach 7 C/km. This would
suggest a hail threat. With DCAPE values suggested to be at
800-1000 j/kg, and with an elevated mixed layer would suggest
the main threat with any convection to be in the form of strong
wind gusts, with perhaps a few locales having a few damaging
wind gusts. Thus SPC has the large majority of the area in a
slight risk of severe weather for today. The CAM consensus is
progressive with the convection. Due to the progressive nature
of the convection not overly concerned about the flood potential
with any storms. WPC does maintain a marginal risk of flooding
with any localized heavy rainfall with any storms, but this is
mainly due to the higher soil moisture levels and slightly lower
FFG and to cover urban areas. The current thinking is that any
flooding would be minimized due to the fast storm motion. When
looking at hodograph projections most CAM soundings suggest the
storms to be in more of a multi-cellular cluster type mode, with
the potential for a few bowing segments. The cold front is then
progged to get east of the area by 22-23z brining any shower and
thunderstorm chances to an end.

A N-NW flow will ensue for the evening. Drier air will gradually
bleed into the region with dew point readings getting down in the
more comfortable upper 50s towards daybreak on Thursday.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Weak high pressure will settle in on Thursday providing comfortably
warm and dry conditions. BUFKIT soundings are suggesting some higher
level moisture during the day, thus high clouds are implied which
would lead to more of a partly sunny day. For Thursday night a deep
and light NW flow at the surface should prevail providing for dry
conditions and fairly comfortable conditions with dew point values
in the upper 50s to around 60.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term is predominantly influenced by an upper level trough
allowing generally weak disturbances to move through the area
followed by weak high pressure systems.

Friday looks to be a comfortable day with high pressure over the area
and a dry airmass in place. A weak cold front may spark afternoon
showers/thunderstorms, but this activity will be widely scattered so
have capped PoPs at slight chance. Highs will be in the upper 70s to
mid 80s, with dewpoints in the upper 50s. Similar highs and dry
conditions are expected during the day on Saturday.

A frontal system will bring unsettled weather the second half of the
weekend into the start of the workweek. Early Sunday southerly flow
will strengthen as a disturbance lifts a warm front through the
area. This flow will bring a more humid airmass and a chance of
showers and thunderstorms. Off to our west, a cold front extending
down from a low centered well to our north approaches the area.
Showers and thunderstorms remain in the forecast until the passage
of this front sometime late Monday. High pressure builds into the
area on Tuesday with dry conditions expected.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A surface trough will remain nearby today, with a cold front
moving across the area this afternoon into early this evening.
High pressure builds in from the west tonight into Thursday.

Isolated SHRA/TSRA this morning, becoming likely in the
afternoon, especially for the NYC and eastern terminals. There
is a bit more uncertainty with the the coverage nearby KSWF.
Some of the convection may linger into the early evening for the
eastern terminals. Scattered strong to severe storms are
possible.

Light NW winds probably become SW for the eastern terminals
late morning/afternoon and remain W/NW for NW terminals. Winds
for all terminals will become NW around 10 kt by evening in wake
the cold front. A few post-frontal gusts up to 20kt late
afternoon/early evening.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Reduction in slant range and sfc vsby to 3-5sm due to haze
possibly this morning.

Potential for a few rounds of shra/tsra, mainly between 17z and
21z.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...VFR. NW winds.
.Friday...Mainly VFR, with a slight chance of an afternoon and
evening shower and thunderstorm. NW AM, PM seabreeze.
.Saturday...VFR.
.Saturday Night into Sunday...Chance of showers and
thunderstorms with frontal system.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
In the wake of the cold frontal passage early this evening, seas may
approach 4 ft on the ocean for tonight. Otherwise, sub SCA
conditions are expected on the waters through the remainder of the
week with ocean seas likely closer to 2 ft much of the time late
Thursday through Saturday. Seas will likely climb later on
Sunday ahead of an approaching cold front with an increasing
chance of SCA conditions on the ocean waters going through the
day and into Sunday night.

&&

.HYDROLOGY...
Heavy downpours from showers and thunderstorms today may lead
to localized urban and poor drainage flooding.

No hydrologic impacts are expected thereafter through early
next week.

&&

.TIDES/COASTAL FLOODING...
There is a low rip current risk at the ocean beaches for
Wednesday and Thursday.

Astronomical tide levels will be rising this week due to the
approach of a full moon later in the week. Isolated minor
coastal flooding is possible across the south shore back bays
possibly this evening, with a better chance towards the
Thursday evening high tides. Western CT tide locations may
also reach minor coastal flood bench marks later in the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

AVIATION...JC/DW
Hazardous weather outlook, Jul 21, 4:19 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
419 AM EDT Wed Jul 21 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-220830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
419 AM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is the potential for severe thunderstorms this afternoon as the
Storm Prediction Center has placed the area in a slight risk for
severe weather. The main threats would be from damaging winds and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-220830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
419 AM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is potential for severe thunderstorms this afternoon. The main
threats will be from damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 21, 11:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1147 AM EDT Wed Jul 21 2021

NJZ103-104-NYZ071>073-211630-
Western Bergen-Eastern Bergen-Southern Westchester-Bronx-New York
(Manhattan)-
1147 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 1146 AM EDT, a strong thunderstorm was located over Bergenfield,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Yonkers, New Rochelle, White Plains, Hackensack, Bergenfield,
Paramus, Ridgewood, Rutherford, Riverdale, Co-
op City, Fort Lee, Harrison, Englewood, Scarsdale and Oradell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4086 7411 4087 7412 4099 7413 4102 7395
      4100 7389 4103 7384 4105 7372 4092 7369
      4090 7374 4087 7375 4082 7411
TIME...MOT...LOC 1546Z 260DEG 19KT 4091 7401

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:03 PM EDTSpecial Weather StatementOKXOrange42 min
Jul 21, 12:39 PM EDTSpecial Weather StatementOKXOrange51 min
Jul 21, 12:50 PM EDTSpecial Weather StatementOKXKings, Nassau, Queens40 min
Jul 21, 12:55 PM EDTSpecial Weather StatementOKXWestchester50 min
Jul 21, 1:21 PM EDTSpecial Weather StatementOKXNassau39 min
Jul 21, 1:50 PM EDTSpecial Marine WarningOKX40 min
Jul 21, 2:25 PM EDTSpecial Marine WarningOKX50 min
Jul 21, 2:55 PM EDTSpecial Marine WarningOKX65 min
Jul 21, 3:18 PM EDTSpecial Marine WarningOKX42 min
Jul 21, 3:30 PM EDTSpecial Marine WarningOKX34 min
Jul 21, 3:49 PM EDTSpecial Marine WarningOKX33 min
Jul 21, 4:28 PM EDTSpecial Weather StatementOKXNassau, Queens47 min
Jul 21, 5:23 PM EDTSpecial Weather StatementOKXQueens52 min
Jul 21, 1:47 PM EDTSpecial Weather StatementOKX43 min
Jul 21, 1:55 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region24 min
Jul 21, 6:06 PM EDTSpecial Weather StatementOKX24 min
Jul 21, 6:25 PM EDTSpecial Weather StatementOKX35 min
Jul 21, 6:56 PM EDTSpecial Weather StatementOKX49 min

Nearby

Special Weather Statements in New Jersey, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.